Thunderstorm Wind, Vernon
- When
- September 7, 2:32 PM CST
- Where
- Vernon County, 1.29 mi ENE of Nevada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.350
A tree fell on a house.
A squall line developed along a strong cold front as it moved east across eastern Kansas. As the line of storm pushed into western Missouri and through the region during the afternoon and evening, portions of the squall line developed bow segments which produced strong winds with reports up to 80mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line developed along a strong cold front as it moved east across eastern Kansas. As the line of storm pushed into western Missouri and through the region during the afternoon and evening, portions of the squall line developed bow segments which produced strong winds with reports up to 80mph. Numerous reports of wind damage were received as the storms moved through the region. A few reports of quarter sized hail were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 7, 9:39 AM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1039 AM CDT FRI SEP 7 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... /ISSUED 1030 AM CDT FRI SEP 7 2012/ A COMPLEX FORECAST SCENARIO CONTINUED TO TAKE SHAPE THIS MORNING AHEAD OF A POSITIVE TILT UPPER TROUGH THAT STRETCHED ACROSS THE NORTHERN TIER OF THE U.S. A SURFACE LOW WAS LOCATED OVER NORTH CENTRAL MISSOURI WITH COLD FRONT EXTENDING TO THE SOUTHWEST ACROSS SOUTHEASTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL PUSH STEADILY SOUTH IN THE WAKE OF THE SURFACE LOW TRACING ACROSS NORTHERN MISSOURI. THE FRONT WILL REACH THE INTERSTATE 44 CORRIDOR BY MID AFTERNOON. WILL ALSO BE MONITORING A MINOR SHORTWAVE TRACKING FROM NORTHEASTERN OKLAHOMA AND ACROSS SOUTHERN MISSOURI THIS AFTERNOON. EXPECT CONVECTION TO INITIALLY INCREASE TO OUR WEST BEHIND THE FRONT AS THE SYNOPTIC SCALE SUPPORT SHIFTS SOUTHWARD AND INTERACTS WITH THE FRONT. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WITH TIME BEHIND THE FRONT AS IT PROGRESSES TO THE SOUTH INTO THE REGION. SCATTERED THUNDERSTORMS TO NUMEROUS WILL ALSO DEVELOP THIS AFTERNOON AHEAD OF THE FRONT AND ESPECIALLY IN ADVANCE OF THE MINOR SHORTWAVE TRACKING TOWARD SOUTH CENTRAL MISSOURI. AMPLE SURFACE HEATING AHEAD OF THE FRONT WILL RESULT IN MODERATE INSTABILITY. DEEP LAYER SHEAR WILL INCREASE WITH TIME AS THE UPPER TROUGH GRADUALLY DIGS TO THE SOUTH. ULTIMATELY THE THE RISK FOR SEVERE STORMS WILL EXIST AHEAD OF THE FRONT AND PRIMARILY ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR. THE COVERAGE AND TIMING OF RAIN HAS BEEN ADJUSTED IN THE FORECAST. FOSTER && .DISCUSSION... GOOD MORNING TO EVERYONE ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR FOR THE RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 65 MPH. LETS NOT FORGET ABOUT CLOUD TO GROUND LIGHTNING...ESPECIALLY WITH ALL THE FRIDAY NIGHT LIGHTS...AND ANY OTHER OUTDOOR ACTIVITIES THAT WILL BE TAKING PLACE THIS EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS LATE THIS MORNING...AND MOVE INTO WESTERN MISSOURI BY 2 PM. THE WINDOW FOR SEVERE WEATHER APPEARS TO RANGE FROM 2PM TO 7PM. THE MORE INTENSE STORMS ARE EXPECTED TO EXIT SOUTH CENTRAL MISSOURI BY 7PM. PLEASE NOTE THAT REDEVELOPMENT OF NON-SEVERE SHOWERS AND THUNDERSTORMS IS A POSSIBILITY AFTER 7PM THIS EVENING BEHIND THE FRONT. THIS TIMING IS SLIGHTLY FASTER THAN PREVIOUSLY THOUGHT...AS MODELS HAVE TRENDED TOWARD A FASTER FRONTAL PASSAGE. REGARDING THIS AFTERNOON'S ENVIRONMENT...POINT FORECAST SOUNDINGS SUGGEST THAT MIXED LAYER PARCELS WILL HAVE 2000 - 2500 J/KG OF CAPE. INSTABILITY LEVELS SHOULD BE GREATER OVER THE EASTERN OZARKS. THIS INSTABILITY IN CONJUNCTION WITH INCREASING DEEP LAYER SHEAR OF AROUND 30 KNOTS...WILL BE SUFFICIENT FOR A FEW STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. WE FOLLOWED THE ECMWF OUTPUT FOR MAX TEMPERATURES TODAY...WITH HIGHS IN THE UPPER 80S AND LOWER 90S. WE FOLLOWED HPC'S GUIDANCE WITH RAINFALL AMOUNTS...RANGING FROM ONE HALF OF AN INCH TO AROUND ONE INCH. THESE AMOUNTS SHOULD BE WIDESPREAD ACROSS THE REGION. ALL RAINFALL WILL EXIT THE OZARKS BY MIDNIGHT TONIGHT. FANTASTIC WEATHER IS EXPECTED THROUGH THE REST OF THE WEEKEND. CONDITIONS COULDN'T GET ANY BETTER FOR A LATE SUMMER CAMPING TRIP...OR MAYBE A ROUND OF GOLF. OVERNIGHT LOWS SATURDAY AND SUNDAY WILL FALL INTO THE 50S. MEANWHILE...AFTERNOON HIGHS ON SATURDAY WILL ONLY WARM INTO THE 70S...WITH LOWER 80S EXPECTED ON SUNDAY. HUMIDITY LEVELS WILL BE LOW THROUGH THE WEEKEND...MAKING THE AIR FEEL GREAT. THESE FALL LIKE CONDITIONS WILL OCCUR IN RESPONSE TO DEEP NORTHWEST FLOW EVOLVING ACROSS MUCH OF THE NATIONS MID SECTION. UPPER LEVEL RIDGING WILL BECOME MORE ESTABLISHED LATE SUNDAY INTO MONDAY...FACILITATING A RETURN OF SOUTHERLY BREEZES AT THE SURFACE. THIS UPPER RIDGING PATTERN IS FAVORABLE FOR A WARMING TREND FROM SUNDAY THROUGH ALL OF NEXT WEEK. AS A MATTER OF FACT...IT'S LOOKING LIKE TEMPERATURES IN THE MIDDLE 90S CAN NOT BE RULED OUT BY NEXT WEDNESDAY...AS THE ECMWF AND THE GFS SIGNAL THE RETURN OF A SUMMERTIME HIGH DIRECTED OVER SOUTHERN MISSOURI. REGARDING PRECIPITATION CHANCES IN THE EXTENDED FORECAST...WE HAVE A FAIRLY HIGH DEGREE OF CONFIDENCE IN A DRY WEATHER WILL BE THE RULE FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK. HAVE A GREAT WEEKEND ! CRAMER && .AVIATION... /ISSUED 645 AM CDT FRI SEP 7 2012/ FOR THE 07/1200Z KSGF/KJLN/KBBG TAFS...THE MAIN CONCERNS WILL BE WITH A STRONG COLD FRONT PASSING THROUGH THE REGION BETWEEN 07/1800Z AND 08/0000Z. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ALONG THE FRONT AS INSTABILITY INCREASES THIS AFTERNOON. MUCH OF THE RAINFALL WILL OCCUR NEAR AND BEHIND THE FRONT. AS TEMPERATURES COOL...POST FRONTAL CEILINGS WILL LOWER INTO AT LEAST THE MVFR CATEGORY...POSSIBLY BRIEFLY BECOMING IFR. ALSO EXPECT BRIEF PERIODS OF IFR VISIBILITY IN HEAVIER SHOWERS. GUSTY NORTH WINDS WILL OCCUR BEHIND THE FRONT...DIMINISHING LATE IN THE TAF PERIOD. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CDT FRI SEP 7 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 330 PM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON THROUGH EARLY EVENING. THERE IS AN ELEVATED RISK FOR SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH...LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...VERY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE PRIMARY LINE OF STORMS WILL EXTEND FROM THE LAKE OF THE OZARKS TO SPRINGFIELD AND CASSVILLE BY 5 PM...AND FROM NEAR VIENNA TO FORT LEONARD WOOD AND GAINESVILLE BY 7 PM. THE ELEVATED RISK FOR SEVERE WEATHER WILL PERSIST THROUGH 9 PM AS THE STORMS PROGRESS EAST ACROSS THE REMAINDER OF THE MISSOURI OZARKS. GENERAL SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE COLD FRONT WITH THE RISK OF FREQUENT CLOUD TO GROUND LIGHTNING CONTINUING THROUGH MIDNIGHT. HEAT INDEX VALUES WILL APPROACH 100 DEGREES ACROSS FAR SOUTH CENTRAL MISSOURI AHEAD OF THE STORMS. GUSTY NORTH WINDS UP TO 30 MPH WILL FOLLOW THE FRONTAL PASSAGE LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE OUTLOOK AREA AHEAD OF THE LINE OF THUNDERSTORMS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG XENIA 38.00N 94.99W
09/07/2012 BOURBON KS LAW ENFORCEMENT
NUMEROUS TREES...POWER LINES AND POLES REPORTED DOWN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG MAPLETON 38.01N 94.88W
09/07/2012 BOURBON KS LAW ENFORCEMENT
NUMEROUS TREES...POWERLINES AND POLES REPORTED DOWN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG REDFIELD 37.84N 94.88W
09/07/2012 BOURBON KS LAW ENFORCEMENT
NUMEROUS TREES...POWERLINES AND POLES REPORTED DOWN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG GIRARD 37.51N 94.84W
09/07/2012 CRAWFORD KS LAW ENFORCEMENT
SEVERAL POWER LINES WERE BLOWN DOWN IN GIRARD. WINDS
ESTIMATED AT 60 TO 70 MPH. PEA SIZE HAIL ALSO REPORTED.
&&
WISESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT FRI SEP 7 2012
MOZ096-097-072100-
DOUGLAS MO-HOWELL MO-
328 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS AND NORTHWESTERN
HOWELL COUNTIES UNTIL 400 PM CDT...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER EASTERN DOUGLAS COUNTY...OR 13 MILES SOUTH
OF MOUNTAIN GROVE...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3684 9225 3703 9228 3706 9209 3706 9203
3701 9202 3685 9201
TIME...MOT...LOC 2027Z 260DEG 4KT 3694 9222
COLUCCISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT FRI SEP 7 2012
MOZ097-105-072100-
HOWELL MO-OZARK MO-
331 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWELL AND NORTHEASTERN
OZARK COUNTIES UNTIL 400 PM CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF DORA...OR 19 MILES WEST OF WEST
PLAINS...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DORA...POTTERSVILLE AND SILOAM SPRINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3663 9220 3680 9223 3679 9210 3685 9209
3686 9191 3665 9182
TIME...MOT...LOC 2031Z 260DEG 4KT 3669 9220
COLUCCIThe Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
48 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree fell on a house.
Several large trees were reported down in the town of Lamar.
A tree fell on a house.
A 65 mph wind gust was estimated.
Several trees were down in a road near Thayer.
Multiple trees were blown down through out the county.
A large tree was snapped.
Public estimated wind gusts up to 60 mph.
Several small trees were down and power was out.
A tree fell on a truck.
Several trees and power lines were reported down in the area.
Power outages were reported through out Newton County. Numerous trees and power poles were down.
Winds were estimated up to 70 mph.
Amateur radio relayed a report of 60 mph.
Several power lines were reported down.
Several trees were down.
Trained weather spotter estimated wind gusts up to 60 mph.
A couple power lines were down in West Plains. A roof of a building was also damaged.
NWS employee estimated wind gusts up to 60 mph.
Several trees were reported down and power outages.
Several trees and power lines were reported down along with minor damage to buildings.
A communication tower was blown down.
Numerous trees were down and several roofs were blown off barns.
A 70 mph wind gusts was measured at Battlefield and Golden Street.
Wind gusts were estimated up to 60 mph.
At Highway KK and Finch Street, a large tree was blown down onto a home.
A tree was down across Farm Road 145 and Farm Road 92.
A 60 mph wind gust was measured at Clever High School.
Several power lines were down.
A large tree reported down on Highway H.
A church suffered damage from a fallen tree.
There was roof damage to a small outbuilding.
A large tree was reported down.
Near Highway E and Route 38, a barn roof was blown off.
Several trees were reported down.
Several power lines were down and small trees damaged.
Several large tree limbs were blown down.
A tree fell on a house.
Several trees and power lines were blown down. Seven tents at a farmers market were blown down.
Several power lines in Hollister and Bull Creek Village were blown down.
Two large trees were down and blocking Highway 413 between Galena and Reeds Springs.
Several trees and power lines were down.
Large tree limbs were blown down on campus at Missouri State University.
Winds were strong enough to move a pick up truck off the road.
Several large limbs were blown down. Wind gusts were estimated up to 60 mph.
Wind gusts were estimated up to 60 mph.
A few trees and limbs were down.
A mobile home was blown off its foundation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405005, 404963, 404965, 404964, 398218, 405004, 404966, 404979, 404984, 404999, 404967, 404974, 404993, 407123, 404969, 404970, 404998, 405007, 405002, 404968, 404978, 404980, 405006, 405000, 404975, 405001, 404997, 404972, 404971, 404981, 404976, 404995, 405008, 404973, 404996, 404977, 404982, 404983, 404985, 404986, and more.